What is aspirin poisoning?
Aspirin is another name for acetylsalicylic acid, a common pain reliever (also called an analgesic). Aspirin poisoning can occur rapidly after taking a high dose or develop gradually after taking low doses repeatedly.
How common is aspirin poisoning?
Aspirin poisoning is quite common. Please discuss with your doctor for further information.
What are the symptoms of aspirin poisoning?
The earliest symptoms of acute aspirin poisoning may include ringing in the ears (tinnitus) and impaired hearing. More clinically significant signs and symptoms may include rapid breathing (hyperventilation), vomiting, dehydration, fever, double vision, and feeling faint.
Later signs of aspirin poisoning, or signs of more significant poisoning, can include drowsiness or confusion, bizarre behavior, unsteady walking, and coma.
The abnormal breathing caused by aspirin poisoning is usually rapid and deep. Vomiting may occur 3-8 hours after taking too much aspirin. Serious dehydration may occur from hyperventilation, vomiting, and fever.
There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.
When should I see my doctor?
You should contact your doctor if you have any of the following:
What causes aspirin poisoning?
For a variety of reasons, some people intentionally ingest poisons or poison others. Some reasons include:
Aspirin poisoning can also be accidental and was once the most common cause of accidental poisoning of children. Safety precautions such as child-resistant packaging has helped make it less common.
Inappropriate dosing in both children and elderly people is one of the reasons accidental aspirin poisonings continue to happen. Hundreds of medications — both over-the-counter and prescription medicines — contain aspirin or aspirin-like substances. Unintentional poisoning can result if these medications are taken in combination, in inappropriate doses, or over a long time period. This is especially likely to occur in older people with chronic health problems.
What increases my risk for aspirin poisoning?
Please discuss with your doctor for further information.
Diagnosis & treatment
The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.
How is aspirin poisoning diagnosed?
A blood sample is taken to measure the precise level of aspirin in the blood. Measurement of the blood pH (amount of acid in the blood) and the level of carbon dioxide or bicarbonate in the blood also can help doctors determine the severity of poisoning. Tests are usually repeated several times during treatment to reveal whether the person is recovering.
How is aspirin poisoning treated?
- Activated charcoal
- Sodium bicarbonate with potassium, given by vein
- Sometimes hemodialysis
Activated charcoal is given as soon as possible and reduces aspirin absorption. For moderate or severe poisoning, fluids containing sodium bicarbonate are given by vein. Unless there is kidney damage, potassium is added to the fluid. This mixture moves aspirin from the bloodstream into the urine. If the person’s condition is worsening despite other treatments, hemodialysis (which uses an artificial kidney [dialyzer] to filter the poisons) can remove aspirin, other salicylates, and acids from the blood. Other symptoms such as fever or seizures are treated as necessary.
Lifestyle changes & home remedies
What are some lifestyle changes or home remedies that can help me manage aspirin poisoning?
The following lifestyles and home remedies might help you avoid aspirin poisoning:
- Prescription medications should be used according to your doctor’s and pharmacist’s directions.
- Never take a medicine prescribed for someone else.
- To protect children from accidental drug overdose, all medications should be stored in containers with child-resistant caps. All medications should be out of sight and out of reach of children, preferably in a locked cabinet.
- Take suicidal threats seriously.
- Never give or take medication in the dark.
- Always tell the doctor of any previous side effects or adverse reactions to medication as well as any new or unusual symptoms that occur.
- Never take more than the recommended or prescribed dose of a medication.
- Inform your doctor about all the medications you are taking. Be sure to mention over-the-counter medications.
If you have any questions, please consult with your doctor to better understand the best solution for you.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Review Date: October 25, 2017 | Last Modified: December 6, 2019
Aspirin Poisoning. https://www.webmd.com/a-to-z-guides/aspirin-poisoning. Accessed October 25, 2017.
Aspirin Poisoning. https://www.msdmanuals.com/home/injuries-and-poisoning/poisoning/aspirin-poisoning. Accessed October 25, 2017.
(Learn about . What are the symptoms, the causes and how to treat this condition? What can we do to cope and prevent its symptoms?)